There’s a definite sense of security that comes with finally having your oral contraceptives in hand. Your worries about getting pregnant are largely set to rest, and that’s a whole pile of stress off your chest. Obviously, family planning isn’t the only reason oral birth control is prescribed, but no matter what your reason for taking them is, you may still have to face an unexpected concern over your oral health. Research has revealed that oral birth control can lead to an increased risk of gingivitis. If you’d like to know how gingivitis and contraceptives are connected, keep reading below!
The Impact of Hormones on Oral Health
Oral contraceptives are generally hormonal in nature, and as a result, taking them can lead to hormonal changes. These changes are vital to how the contraceptive functions, but can lead to hormone-based gingivitis. This same condition can affect women at any point in their life where they’re undergoing hormonal changes. These include puberty, menopause, pregnancy, and each month when they menstruate.
So How Are Oral Contraceptives and Oral Health Connected?
Inflammation has many causes, and hormone changes are prevalent among them. One of the areas where inflammation can become prevalent is the gums, resulting in symptoms reminiscent of gingivitis. This effect is most prominently noticed during the first month of taking these contraceptives and can become even more noticeable in those who already have gingivitis. Some women respond to oral contraceptives more dramatically than others, and some varieties have been shown to have lower incidents of inflammation of this type.
Additional Risks Connected With Contraceptives And Oral Health
While oral contraceptives can already result in gingivitis like symptoms, there are additional factors that may cause their effect to be more dramatic. Among these is the length of time that you’ve been taking the contraceptive. Women who’ve been using them longer than to see an increase in the incidents of gum-disease related to contraceptives. Other things to consider include:
- Tobacco Use: Women who smoke are already at an increased risk of developing gum disease. Combining this habit with contraceptives has been shown to have an even more elevated risk level. Blood clotting and dry socket are also more common in those who use tobacco.
- Medication: Certain medications can make gum disease or gum disease-like symptoms more common in patients. These medications can make these conditions even more prominent if the patient is already taking contraceptives. It’s critical that your dentist has full access to information regarding your current medications.
If you’re considering taking control of family planning by taking contraceptives, or are being prescribed them for some other reason, it’s time to reach out to Dr. Alina Huang. Dr. Huang works with Glow Dental NYC patients throughout New York, NY providing full-spectrum oral health services. Call today, and you can arrange a visit to our offices for a full exam and to discuss your concerns related to oral contraceptives and your oral health. We look forward to seeing you and welcoming you to our patient family!